Research Article | Open Access
Zhengce Zhang, Liping Zhu, "Nonexistence and Radial Symmetry of Positive Solutions of Semilinear Elliptic Systems", Discrete Dynamics in Nature and Society, vol. 2009, Article ID 629749, 8 pages, 2009. https://doi.org/10.1155/2009/629749
Nonexistence and Radial Symmetry of Positive Solutions of Semilinear Elliptic Systems
Nonexistence and radial symmetry of positive solutions for a class of semilinear elliptic systems are considered via the method of moving spheres.
In this paper we consider the more general semilinear elliptic system
where and () are nonnegative constants. The question is to determine for which values of the exponents and the only nonnegative solution of (1.1) is . The solution here is taken in the classical sense, that is, . In the case of the Emden-Fowler equation
When , it has been proved in  that the only solution of (1.2) is . In dimension , a similar conclusion holds for . It is also well known that in the critical case, , problem (1.2) has a two-parameter family of solutions given by
where with and . If , and , using Pokhozhaev's second identity, Chen and Lu ([2, Theorem ]) have proved that problem (1.1) has no positive radial solutions with . Suppose that and satisfy and other related conditions, using the method of integral relations, Mitidieri ([3, Theorem ]) has proved that problem (1.1) has no positive solutions of with . In present paper, we study problem (1.1) by virtue of the method of moving spheres and obtain the following theorems of nonexistence and radial symmetry of positive solutions.
Theorem 1.1. Suppose that , but and are not equal to zero at the same time. Moreover, with , but and are not both equal to , then Problem (1.1) has no positive solution of .
There are some related works about problem (1.1). For and , Figueiredo and Felmer (see ) proved Theorem 1.1 using the moving plane method and a special form of the maximum principle for elliptic systems. Busca and Manásevich obtained a new result (see [5, Theorem ]) using the same method as in . It allows and to reach regions where one of the two exponents is supercritical. In , Zhang et al. first introduced the Kelvin transforms and gave a different proof of Theorem 1.1 in  using the method of moving spheres. This approach was suggested in , while Li and Zhang who had made significant simplifications prove some Liouville theorems for a single equation in . In this paper, we consider the general case of nonlinearities and do not need the maximum principle for elliptic systems. Moreover, the exact form of positive solution is proved in Theorem 1.2. If we can find a proper transforms instead of the Kelvin transforms, we suspect that [5, Theorem ] can also be proved via the method of moving spheres. We leave this to the interested readers.
Let us emphasize that considerable attention has been drawn to Liouville-type results and existence of positive solutions for general nonlinear elliptic equations and systems, and that numerous related works are devoted to some of its variants, such as more general quasilinear operators and domains. We refer the interested reader to [9–15], and some of the references therein. We refer the interested reader to [16, 17].
2. Preliminaries and Moving Spheres
which are defined for . For any , one verifies that and satisfy the system
Our first lemma says that the method of moving spheres can get started.
Lemma 2.1. For every , there exists such that and , for all and .
Proof. Without loss of generality we may take . We use and to denote and , respectively. Clearly, there exists such that Consequently, By the superharmonicity of and the maximum principle (see [4, Corollary ]), Let Then for every , and , we have It follows from (2.4), (2.5), and (2.7) that for every , Similarly, there exists such that for every , we obtain We can choose .
Set, for ,
By Lemma 2.1, and are well defined and for . Let , then we have the following
Lemma 2.2. If for some , then and on .
Lemma 2.3. If for some , then for all .
Proof of Lemma 2.2. Without loss of generality, we assume that and take and let and , and . We wish to show and in . Clearly, it suffices to show
We first prove . We know from the definition of that
In view of (1.1), a simple calculation yields
If on , we stop. Otherwise, by the Hopf lemma and the compactness of , we have
By the continuity of , there exists such that
Consequently, since on , we have
Set . It follows from the superharmonicity of that
By the uniform continuity of on , there exists such that for all ,
It follows from (2.19) and the above inequality that Estimates (2.17) and (2.21) violate the definition of .
From and (2.14), we easily know that in . Lemma 2.2 is proved.
Lemma 3.1 (See [8, Lemma ]). Let . Suppose that for every , there exists such that Then for some
Lemma 3.2 (See [8, Lemma ]). Let . Assume that Then
Proof of Theorem 1.1. We first claim that for all . We prove it by contradiction argument. If for some , then by Lemma 2.2, and on But looking at equations in system (2.2) we realize that this is impossible. Therefore, This, by Lemma 3.2, implies that . From system (1.1) we know that it is also impossible.
Proof of Theorem 1.2. We first claim that for all . We prove it by contradiction argument. If for some , then by Lemma 2.3, for all , that is, This, by Lemma 3.2, implies that , a contradiction to (1.1). Therefore, it follows from Lemma 2.2 that for every , there exists such that and . Then by Lemma 3.1, for some and some , Theorem 1.2 follows from the above and the fact that is a solution of (1.1).
This paper is supported by Youth Foundation of NSFC (no. 10701061).
- B. Gidas and J. Spruck, “Global and local behavior of positive solutions of nonlinear elliptic equations,” Communications on Pure and Applied Mathematics, vol. 34, no. 4, pp. 525–598, 1981.
- S. Chen and G. Lu, “Existence and nonexistence of positive radial solutions for a class of semilinear elliptic system,” Nonlinear Analysis: Theory, Methods & Applications, vol. 38, no. 7, pp. 919–932, 1999.
- E. Mitidieri, “Nonexistence of positive solutions of semilinear elliptic systems in ,” Differential and Integral Equations, vol. 9, no. 3, pp. 465–479, 1996.
- D. G. de Figueiredo and P. L. Felmer, “A Liouville-type theorem for elliptic systems,” Annali della Scuola Normale Superiore di Pisa. Classe di Scienze, vol. 21, no. 3, pp. 387–397, 1994.
- J. Busca and R. Manásevich, “A Liouville-type theorem for Lane-Emden systems,” Indiana University Mathematics Journal, vol. 51, no. 1, pp. 37–51, 2002.
- Z. Zhang, W. Wang, and K. Li, “Liouville-type theorems for semilinear elliptic systems,” Journal of Partial Differential Equations, vol. 18, no. 4, pp. 304–310, 2005.
- Y. Li and M. Zhu, “Uniqueness theorems through the method of moving spheres,” Duke Mathematical Journal, vol. 80, no. 2, pp. 383–417, 1995.
- Y. Y. Li and L. Zhang, “Liouville-type theorems and Harnack-type inequalities for semilinear elliptic equations,” Journal d'Analyse Mathématique, vol. 90, pp. 27–87, 2003.
- C.-S. Lin, “A classification of solutions of a conformally invariant fourth order equation in ,” Commentarii Mathematici Helvetici, vol. 73, no. 2, pp. 206–231, 1998.
- L. A. Peletier and R. C. A. M. Van der Vorst, “Existence and nonexistence of positive solutions of nonlinear elliptic systems and the biharmonic equation,” Differential and Integral Equations, vol. 5, no. 4, pp. 747–767, 1992.
- J. Serrin and H. Zou, “Existence of positive entire solutions of elliptic Hamiltonian systems,” Communications in Partial Differential Equations, vol. 23, no. 3-4, pp. 577–599, 1998.
- Z. Zhang and Z. Guo, “Structure of nontrivial nonnegative solutions of singularly perturbed quasilinear Dirichlet problems,” Mathematische Nachrichten, vol. 280, no. 13-14, pp. 1620–1639, 2007.
- Z. Zhang and K. Li, “Spike-layered solutions of singularly perturbed quasilinear Dirichlet problems,” Journal of Mathematical Analysis and Applications, vol. 283, no. 2, pp. 667–680, 2003.
- Z. Zhang and K. Li, “Spike-layered solutions with compact support to some singularly perturbed quasilinear elliptic problems in general smooth domains,” Journal of Computational and Applied Mathematics, vol. 162, no. 2, pp. 327–340, 2004.
- L. Zhu, Z. Zhang, and W. Wang, “On the positive solutions for a class of semilinear elliptic systems,” Mathematica Applicata, vol. 19, no. 2, pp. 440–445, 2006.
- De Figueiredo D. G. and Sirakov B., “Liouville type theorems, monotonicity results and a priori bounds for positive solutions of elliptic systems,” Mathematische Annalen, vol. 333, no. 2, pp. 231–260, 2005.
- Y. X. Guo and J. Q. Liu, “Liouville Type Theorems for Positive Solutions of Elliptic System in ,” Communications in Partial Differential Equations, vol. 33, no. 2, pp. 263–284, 2008.
Copyright © 2009 Zhengce Zhang and Liping Zhu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.